Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 19, 2011, 5:14 PM MDT for Missoula County, Montana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2011, 5:14 PM MDT (23:14 UTC)
- Expired
- Jul 19, 2011, 5:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Missoula County, MT
The radar
The Missoula radar (KMSX), 29 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:30 PM MDT | HAIL 1 | 2 W Lolo, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
255
WUUS55 KMSO 192314
SVRMSO
MTC063-192345-
/O.NEW.KMSO.SV.W.0010.110719T2314Z-110719T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
514 PM MDT TUE JUL 19 2011
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 545 PM MDT.
* AT 506 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WINDS
OVER 45 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
LOLO...OR ABOUT 18 MILES SOUTHWEST OF MISSOULA...AND WAS MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...BONNER...EAST MISSOULA...EVARO...
LOLO...MISSOULA...TURAH AND TWIN CREEKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4666 11393 4666 11424 4671 11444 4707 11411
4691 11355
TIME...MOT...LOC 2313Z 220DEG 31KT 4672 11418
$$
MEAD2 follow-up statements
715
WWUS55 KMSO 192336
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
536 PM MDT TUE JUL 19 2011
MTC063-192345-
/O.CON.KMSO.SV.W.0010.000000T0000Z-110719T2345Z/
MISSOULA MT-
536 PM MDT TUE JUL 19 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL MISSOULA COUNTY...
* AT 530 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THIS STORM WAS LOCATED NEAR MISSOULA...AND WAS MOVING NORTHEAST AT
35 MPH.
LAT...LON 4675 11386 4675 11406 4690 11426 4707 11411
4691 11355
TIME...MOT...LOC 2336Z 220DEG 31KT 4687 11399
$$
MEAD757
WWUS55 KMSO 192343
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MDT TUE JUL 19 2011
MTC063-192351-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-110719T2345Z/
MISSOULA MT-
543 PM MDT TUE JUL 19 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MISSOULA COUNTY
EXPIRES AT 545 PM MDT...
THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4675 11386 4675 11406 4690 11426 4707 11411
4691 11355
TIME...MOT...LOC 2341Z 220DEG 31KT 4690 11395
$$
MEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:02 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 19, 2:02 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 202 PM MDT TUE JUL 19 2011 .DISCUSSION...AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED JET STREAM ALOFT WILL SET THE STAGE FOR AN ACTIVE LATE AFTERNOON AND EVENING ACROSS THE NORTHERN ROCKIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION WITH THE POTENTIAL FOR A FEW OF THESE STORMS TO BECOME SEVERE. SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO ARE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON DUE TO AN ADDITIONAL FOCUSING MECHANISM IN THE FORM OF A SURFACE BOUNDARY DRAPED ACROSS THIS REGION. THE MAIN THREAT WITH THUNDERSTORMS IN THESE AREAS WILL BE FOR STRONG...POTENTIALLY DAMAGING WINDS DUE TO THE VERY DRY AIR MASS IN PLACE. HAIL IS ALSO POSSIBLE. ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO... THUNDERSTORMS ARE EXPECTED AS WELL HOWEVER ARE NOT ANTICIPATED TO BECOME AS STRONG. THE MAIN THREAT IN THESE AREAS WILL BE FOR HEAVY RAIN AND SMALL HAIL DUE TO A MUCH MORE MOIST AIR MASS IN PLACE. THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE EVENING BEFORE DISSIPATING OVERNIGHT. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER INFORMATION. WEDNESDAY...THE COLD FRONT AND ASSOCIATED SCATTERED SHOWERS WILL EXIT THE REGION IN THE MORNING. MUCH COOLER TEMPERATURES WILL OCCUR WEDNESDAY WITH HIGHS MAINLY IN THE MID AND UPPER 70S IN MOST VALLEYS. POST FRONTAL WEST WINDS ARE ANTICIPATED THROUGH MUCH OF THE DAY. BREEZY CONDITIONS WITH GUSTS OF 15-20 MPH ARE EXPECTED. THURSDAY...ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE NORTHERN ROCKIES LATE IN THE AFTERNOON AND OVERNIGHT HOURS. THIS LOW AND ASSOCIATED COLD FRONT CONTAINS AN EVEN COOLER AIR MASS. TWO MAIN IMPACTS ARE ANTICIPATED WITH THIS SYSTEM; INCREASING AND GUSTY WEST/NORTHWEST WINDS AND MUCH COOLER TEMPERATURES. GUSTY WINDS DURING THE DAY MAY IMPACT WAVES OVER FLATHEAD LAKE. TEMPERATURES AT THE HIGHER ELEVATIONS...ESPECIALLY IN GLACIER NP...WILL ONLY BE IN THE 50S. STRENGTHENING WINDS...SCATTERED SHOWERS AND COOL TEMPERATURES WILL MAKE FOR A RAW AFTERNOON AT HIGHER ELEVATIONS SUCH AS GOING TO THE SUN ROAD. FRIDAY...A COOL UPPER LEVEL TROUGH WILL RESIDE OVER THE NORTHERN ROCKIES REGION. THE BEST CHANCE OF SHOWERS WILL EXIST NEAR THE CANADIAN BORDER WITH BREEZY AFTERNOON WEST WINDS ACROSS WESTERN MONTANA. TEMPERATURES WILL REMAIN BELOW NORMAL VALUES. SATURDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE WILL BRING WARMER TEMPERATURES AND DRY CONDITIONS BACK TO THE REGION. MONDAY AND TUESDAY...ANOTHER TROUGH OF LOW PRESSURE WILL BE DIGGING SOUTH OFF THE WEST COAST...WITH A SOUTHERLY FLOW DEVELOPING INLAND OVER THE INTER-MOUNTAIN REGION. THIS WILL BE A FAVORABLE PATTERN FOR THE NORTHERLY TRANSPORT OF MOIST/UNSTABLE AIR FROM THE FOUR CORNERS AREA. LATE DAY CONVECTION WILL LIKELY APPEAR MORE PROMINENT IN FUTURE FORECASTS...IF THE PATTERN DOES NOT CHANGE MUCH. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERTAKE THE REGION STARTING LATE THIS AFTERNOON AND CONTINUING INTO THE EVENING AS A SHORTWAVE TROUGH PASSES. ALL AIRFIELDS HAVE THE POTENTIAL TO SEE THUNDERSTORMS BETWEEN 19/20Z AND 20/06Z ALTHOUGH KSMN AND KBTM HAVE THE BEST POTENTIAL TO SEE STRONG THUNDERSTORMS WITH GUSTY WINDS AND HAIL. THUNDERSTORMS SHOULD DIMINISH AFTER 20/06Z. IN ADDITION TO THUNDERSTORMS...A STRENGTHENING PRESSURE GRADIENT WILL CREATE GUSTY WEST TO SOUTHWEST WINDS THIS AFTERNOON. && NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW. .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PALLISTER/RPN LONG TERM....MSJ AVIATION...PALLISTER
In the hours before
Special weather statement, Jul 19, 2:57 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT TUE JUL 19 2011
IDZ005>008-192145-
LOWER HELLS CANYON/SALMON RIVER REGION-NORTHERN CLEARWATER
MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS-
157 PM PDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER AND WESTERN
IDAHO COUNTIES UNTIL 245 PM PDT...
AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GRANGEVILLE...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...OROFINO...KAMIAH...WEIPPE...PIERCE...HEADQUARTERS...ELK
RIVER...PARDEE AND DENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4605 11664 4601 11654 4613 11653 4621 11644
4616 11620 4622 11614 4623 11604 4640 11620
4640 11629 4650 11646 4659 11647 4664 11643
4664 11634 4674 11635 4686 11626 4668 11540
4602 11573 4566 11618 4568 11654 4596 11677
TIME...MOT...LOC 2055Z 209DEG 27KT 4620 11606Special weather statement, Jul 19, 3:56 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT TUE JUL 19 2011
MTZ001>003-043-192245-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET
REGION-WEST GLACIER/BOB MARSHALL REGION-
356 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...CENTRAL
SANDERS...NORTHERN LAKE AND EASTERN LINCOLN COUNTIES UNTIL 445 PM
MDT...
AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS ACROSS NORTHWEST MONTANA..INCLUDING FLATHEAD
LAKE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THREE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO
50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EUREKA...
POLSON...WHITEFISH...WEST GLACIER...LAKE MCDONALD AND HUNGRY HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4863 11378 4809 11394 4761 11371 4760 11391
4748 11395 4782 11519 4901 11511 4901 11415
TIME...MOT...LOC 2152Z 220DEG 19KT 4844 11426Special weather statement, Jul 19, 4:54 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MDT TUE JUL 19 2011
MTZ004>006-043-192330-
BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK
REGION-MISSOULA/BITTERROOT VALLEYS-
454 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI AND SOUTHERN
MISSOULA COUNTIES UNTIL 530 PM MDT/430 PM PDT/...
AT 348 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF STEVENSVILLE...OR 25 MILES
NORTHWEST OF HAMILTON...MOVING NORTHEAST AT 55 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...LOLO...
EAST MISSOULA...FRENCHTOWN...BONNER...TURAH...TWIN CREEKS AND
POTOMAC.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4666 11394 4666 11410 4666 11411 4666 11433
4667 11440 4663 11446 4669 11455 4703 11437
4697 11338
TIME...MOT...LOC 2254Z 216DEG 49KT 4664 11432Local storm report, Jul 19, 5:09 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
509 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 1 SW WHITEFISH 48.40N 114.35W
07/19/2011 M0.00 INCH FLATHEAD MT TRAINED SPOTTER
.40 INCHES RAIN IN LESS THAN 15 MINUTES.
&&
LAKEThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:38 PM MDT | Wind Advisory | MSO | Deer Lodge, Granite, Powell, Silver Bow | 5 hr |
| Jul 19, 3:56 PM MDT | Special Weather Statement | MSO | Flathead, Lake | 49 min |
| Jul 19, 4:19 PM MDT | Flash Flood Warning | MSO | Flathead | 74 min |
| Jul 19, 4:54 PM MDT | Special Weather Statement | MSO | Missoula | 36 min |
| Jul 19, 5:30 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Missoula, Sanders | 30 min |
| Jul 19, 5:54 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Missoula, Powell | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.